US authorities are investigating concerns an anti-obesity drug widely available over the counter at chemists may cause liver damage.
Orlistat went on sale under the brand name Alli without the need for a prescription in the UK in April.
The US Food and Drug Administration has received more than 30 reports linking the drug to serious liver injury.
However, manufacturer GlaxoSmithKline said there was no evidence the drug caused liver damage.
In six of the cases reported to the FDA patients went on to develop organ failure.
The pill, which works by blocking the absorption of fat in the body, is aimed at adults with a Body Mass Index (BMI) of 28 or more. It is also available on prescription as Xenical.
Clinical trials suggest adding orlistat to a reduced-calorie, lower-fat diet, can help people lose 50% more weight than dieting alone.
Since going on sale at UK pharmacies around 200,000 people have bought the drug.
Diarrhoea and gas problems are to be expected if users persist in eating fat while taking the drug.
However, concerns have been raised over the medication's other possible side-effects.
The FDA said the most commonly reported adverse reactions included the yellowing of skin or whites of the eyes, weakness and stomach pain.
Between 1999 and 2008, the agency received 32 reports of liver damage, 30 of which occurred outside the US. Of these 27 resulted in hospitalisation.
The agency said it was now conducting a review of the safety of the drug, but stressed no definite association with liver damage had been established at this stage.
It advised people who used orlistat to seek medical advice if they experience possible symptoms of liver injury, in particular weakness or fatigue, fever, jaundice, or brown urine.
Other symptoms may include abdominal pain, nausea, vomiting, light-colored stools, itching, or loss of appetite.
However, the number of reports of liver damage is very small when compared with the many thousands of people who have used the drug.
Experts also stressed that it is possible that many obese people have underlying physical problems which could increase their risk of liver damage.
Safety a priority
In the UK, the Medicines and Healthcare products Regulatory Agency (MHRA) said it had received a total of 1,295 suspected adverse drug reaction reports associated with orlistat, including 137 involving suspected liver damage, since it was licensed in 1998.
The European Medicines Agency said there was no plan to change the product information at present - but the situation was under review.
In a statement, GlaxoSmithKline (GSK) said patient safety was its top priority, and reports of side effects were constantly monitored.
The statement went on to say the drug had been extensively tested in clinical trials involving 30,000 patients.
"Alli is a 'non-systemically' acting medicine - it is minimally absorbed in the blood and works locally in the gastro-intestinal tract.
"There is therefore no obvious biological mechanism to suggest liver damage can occur with Alli."